Alert archive / California / Beach Hazards Statements in 2024

Beach Hazards Statement 9, NWS San Francisco Bay Area, CA

December 17, 20246 counties in California

NWS San Francisco Bay Area, CA issued this beach hazards statement at Dec 17, 2024, 12:34 PM PST for 6 counties in California. It took effect at Dec 18, 2024, 6:00 PM PST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2024, 12:34 PM PST (20:34 UTC)
In effect from
Dec 18, 2024, 6:00 PM PST
Expired
Dec 19, 2024, 6:00 PM PST
In force
24 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2024-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2024-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WHUS46 KMTR 172034
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
1234 PM PST Tue Dec 17 2024

CAZ006-505-509-529-530-180600-
/O.NEW.KMTR.BH.S.0009.241219T0200Z-241220T0200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
1234 PM PST Tue Dec 17 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY EVENING 
THROUGH THURSDAY AFTERNOON...

* WHAT...A moderate to long period west to northwest swell will
  result in an increasing risk of sneaker waves and rip currents.
  Sneaker waves are likely to break between 10 to 13 feet.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...From Wednesday evening through Thursday afternoon.

* IMPACTS...Sneaker waves can sweep across the beach without 
  warning, pulling people into the sea from rocks, jetties, and 
  beaches. Sudden immersion in cold water can result in cold water
  shock even for the most experienced swimmers. Cold water shock 
  can result in dramatic changes in breathing, heart rate and 
  blood pressure, greatly increasing the risk of drowning in rough
  open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
7 follow-up statements
743 
WHUS46 KMTR 180539
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
939 PM PST Tue Dec 17 2024

CAZ006-505-509-529-530-181345-
/O.CON.KMTR.BH.S.0009.241219T0200Z-241220T0200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
939 PM PST Tue Dec 17 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM WEDNESDAY
EVENING THROUGH THURSDAY AFTERNOON...

* WHAT...A moderate to long period west to northwest swell will 
  result in an increasing risk of sneaker waves and rip 
  currents. Sneaker waves are likely to break between 10 to 13 
  feet.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...From Wednesday evening through Thursday afternoon.

* IMPACTS...Sneaker waves can sweep across the beach without 
  warning, pulling people into the sea from rocks, jetties, and 
  beaches. Sudden immersion in cold water can result in cold 
  water shock even for the most experienced swimmers. Cold water 
  shock can result in dramatic changes in breathing, heart rate 
  and blood pressure, greatly increasing the risk of drowning in 
  rough open waters.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
051 
WHUS46 KMTR 181339
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
539 AM PST Wed Dec 18 2024

CAZ006-505-509-529-530-190000-
/O.CON.KMTR.BH.S.0009.241219T0200Z-241220T0200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
539 AM PST Wed Dec 18 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING
THROUGH THURSDAY AFTERNOON...

* WHAT...A moderate to long period west to northwest swell will 
  result in an increasing risk of sneaker waves and rip 
  currents. Sneaker waves are likely to break between 10 to 13 
  feet.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...From Wednesday evening through Thursday afternoon.

* IMPACTS...Sneaker waves can sweep across the beach without 
  warning, pulling people into the sea from rocks, jetties, and 
  beaches. Sudden immersion in cold water can result in cold 
  water shock even for the most experienced swimmers. Cold water 
  shock can result in dramatic changes in breathing, heart rate 
  and blood pressure, greatly increasing the risk of drowning in 
  rough open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
590 
WHUS46 KMTR 181929
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
1129 AM PST Wed Dec 18 2024

CAZ006-505-509-529-530-190700-
/O.CON.KMTR.BH.S.0009.241219T0200Z-241220T0200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
1129 AM PST Wed Dec 18 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 PM PST THIS
EVENING THROUGH THURSDAY AFTERNOON...

* WHAT...A moderate to long period west to northwest swell will
  result in an increasing risk of sneaker waves and rip  
  currents. Sneaker waves are likely to break between 10 to 13 
  feet.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...From 6 PM PST this evening through Thursday afternoon.

* IMPACTS...Sneaker waves can sweep across the beach without 
  warning, pulling people into the sea from rocks, jetties, and 
  beaches. Sudden immersion in cold water can result in cold 
  water shock even for the most experienced swimmers. Cold water 
  shock can result in dramatic changes in breathing, heart rate 
  and blood pressure, greatly increasing the risk of drowning in 
  rough open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
314 
WHUS46 KMTR 190659
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
1059 PM PST Wed Dec 18 2024

CAZ006-505-509-529-530-191900-
/O.CON.KMTR.BH.S.0009.000000T0000Z-241220T0200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
1059 PM PST Wed Dec 18 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
AFTERNOON...

* WHAT...A moderate to long period west to northwest swell will
  result in an increasing risk of sneaker waves and rip  
  currents. Sneaker waves are likely to break between 10 to 13 
  feet.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...Through Thursday afternoon.

* IMPACTS...Sneaker waves can sweep across the beach without 
  warning, pulling people into the sea from rocks, jetties, and 
  beaches. Sudden immersion in cold water can result in cold 
  water shock even for the most experienced swimmers. Cold water 
  shock can result in dramatic changes in breathing, heart rate 
  and blood pressure, greatly increasing the risk of drowning in 
  rough open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
526 
WHUS46 KMTR 191850
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
1050 AM PST Thu Dec 19 2024

CAZ006-505-509-529-530-200200-
/O.CON.KMTR.BH.S.0009.000000T0000Z-241220T0200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
1050 AM PST Thu Dec 19 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...

* WHAT...A moderate to long period west to northwest swell will 
  result in an increasing risk of sneaker waves and rip 
  currents. Sneaker waves are likely to break between 10 to 13 
  feet. 

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties. 

* WHEN...Through Thursday afternoon.

* IMPACTS...Sneaker waves can sweep across the beach without 
  warning, pulling people into the sea from rocks, jetties, and 
  beaches. Sudden immersion in cold water can result in cold 
  water shock even for the most experienced swimmers. Cold water 
  shock can result in dramatic changes in breathing, heart rate 
  and blood pressure, greatly increasing the risk of drowning in 
  rough open waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
736 
WHUS46 KMTR 191909
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
1109 AM PST Thu Dec 19 2024

CAZ006-505-509-529-530-200200-
/O.NEW.KMTR.SU.Y.0012.241221T1400Z-241223T0000Z/
/O.CON.KMTR.BH.S.0009.000000T0000Z-241220T0200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
1109 AM PST Thu Dec 19 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SATURDAY TO 4 PM PST
SUNDAY...

* WHAT...A moderate to long period west to northwest swell will
  result in an increasing risk of sneaker waves and rip currents.
  Sneaker waves breaking between 10 and 13 feet. For the High Surf
  Advisory, expect large west swell with breaking waves 15 to 18
  feet, including breakers near 20 feet are possible.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...For the Beach Hazards Statement, until 6 PM PST this 
  evening. For the High Surf Advisory, from 6 AM Saturday to 4 
  PM PST Sunday.

* IMPACTS...Sneaker waves can sweep across the beach without
  warning, pulling people into the sea from rocks, jetties, and
  beaches. Inexperienced swimmers should remain out of the water
  due to dangerous surf conditions. Sudden immersion in cold  
  water can result in cold water shock even for the most 
  experienced swimmers. Cold water shock can result in dramatic 
  changes in breathing, heart rate and blood pressure, greatly 
  increasing the risk of drowning in rough open waters. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
337 
WHUS46 KMTR 200143
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
543 PM PST Thu Dec 19 2024

CAZ006-505-509-529-530-201400-
/O.EXP.KMTR.BH.S.0009.000000T0000Z-241220T0200Z/
/O.CON.KMTR.SU.Y.0012.241221T1400Z-241223T0000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
543 PM PST Thu Dec 19 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM SATURDAY TO
4 PM PST SUNDAY...
...BEACH HAZARDS STATEMENT WILL EXPIRE AT 6 PM PST THIS EVENING...

* WHAT...A moderate to long period west to northwest swell will
  result in an increasing risk of sneaker waves and rip currents.
  Sneaker waves breaking between 10 and 13 feet. For the High Surf
  Advisory, expect large west swell with breaking waves 15 to 18
  feet, including breakers near 20 feet are possible.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...From 6 AM Saturday to 4 PM PST Sunday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 17, 10:33 AM PST, 2 hours 1 minute earlier.

Area forecast discussion, Dec 17, 10:33 AM PST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service San Francisco CA
1033 AM PST Tue Dec 17 2024

...New AVIATION, MARINE...

.SYNOPSIS...
Issued at 407 AM PST Tue Dec 17 2024

Dense Fog overnight will make for a difficult commute at times
this morning, please drive slowly and give yourself extra time to
reach your destination through the mid-morning hours. After the
fog lifts this morning, we'll see warmer temperatures under mostly
sunny skies and light winds across our entire area. An unsettled
pattern develops later this week, and will persist through the
weekend into next week.

&&

.UPDATE...
Issued at 844 AM PST Tue Dec 17 2024

Widespread stratus and fog across the valleys has been slow to mix
out this morning. As a result, the Dense Fog Advisory currently
in effect for most of the Bay Area, the Monterey Bay region, and
the northern Salinas Valley has been extended through 11 AM, which
aligns the end time with the Dense Fog Advisory that our
neighbors in Sacramento have issued. Will continue to monitor
observations in case the fog does mix out earlier than
anticipated. Otherwise, the key forecast concern will be the
active weather pattern that's set to begin this upcoming weekend,
potentially beyond the Christmas period. There will be a fuller
discussion of this possibility with the next forecast update later
today.

DialH

&&

.SHORT TERM...
(Today and tonight)
Issued at 407 AM PST Tue Dec 17 2024

As mentioned earlier in the evening update, dense fog has developed
across much of our area and will continue for 2-3hrs past sunrise
this morning. A Dense Fog Advisory remains in effect through 9AM PST
for much of area. Low amplitude, progressive ridging today and
tomorrow will result in a pleasant increase in daytime highs of
about 5 degrees from Mondays high temperatures. Boundary layer flow
will mostly maintain an offshore component under the upper level
ridging through the middle of the week. Wednesdays highs from the
East Bay south through the remainder of the interior Central Coast
will jump about another 5 degrees to around 70 under mostly sunny
skies and light winds.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 407 AM PST Tue Dec 17 2024

The offshore boundary level flow will persist through Thursday
evening with high temperatures in the 60s to mid-70s across interior
valleys. Thursday into Friday a shift in the pattern will result in
increased southerly flow up to 30kts at H85 Friday morning into the
afternoon, as H50 heights begin to drop out ahead of a broad
deepening trough to our west. The first of two waves of
precipitation will arrive late Friday night, brushing the the North
Bay with light rain, expected to be under a tenth of an inch. The
second wave associated with the trough axis moving onshore across
NorCal and southern Oregon will bring more impactful rainfall, with
the North Bay now highlighted by the WPC in the Day 5 Excessive Rain
Outlook for moderate to heavy rain possible Saturday afternoon
through late Saturday night. The active longwave synoptic pattern
looks to continue through and beyond the extended forecast. Get out
enjoy the pleasant weather the next few days.

&&

.AVIATION...
(18Z TAFS)
Issued at 1033 AM PST Tue Dec 17 2024

LIFR-IFR conditions are slowing improving this morning, overall
conditions vary from LIFR to VFR, otherwise cirrus clouds are
moving eastward through a medium 500 mb ridge over the coastal
waters.

A stable air mass will prevail during the 18z TAFs, along with
light offshore winds except locally variable and onshore during
the mid to late afternoon, then light offshore tonight and
Wednesday morning. Lower to mid level thermal ridging and 500 mb
height ridging will continue to steadily develop over the forecast
area today, tonight and Wednesday. Recent soaking rain over much
of the forecast area, long December night-time radiative cooling
and light winds support redevelopment of fog tonight and Wednesday
morning, there's potential for dense fog redevelopment as well.
Thinking is most recent HREF and WRF for example are under-forecasting
fog in our forecast area including with respect to the TAF sites;
for 18z have included lowering visibilities to IFR with evening
onset of fog for KSTS, KAPC, KOAK and KSFO. Dense fog may also
develop at KSJC, not yet indicated in 18z TAF rather advertising
IFR at least for the moment. NAM statistical guidance is showing
low surface visibilities tonight and Wednesday (again Wednesday
night and Thursday morning) for the aforementioned airport
locations.

Vicinity of SFO...IFR ceiling holding steady per recent surface
observations and satellite imagery, lifting to MVFR 19Z, allowing
to 23Z to mix out to VFR; an east wind with weak OAK-SFO pressure
gradient is currently noted in the surface observations keeping
IFR feed going from SF Bay. It's a near persistence forecast for
tonight and Wednesday morning which means potential for fog
redevelopment. Seeing low to very low surface visibility (category
1, less than 1/2 mile) in the NAM statistical guidance as early as
06z this evening, and extending to 15Z Wednesday before slow clearing
takes place. Heads up for Wed night and Thu morning, similar with
fog and low visibility (persistence). Mainly light offshore wind.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...LIFR-IFR due low ceilings and fog slowly
lifting, otherwise it's VFR. VFR for the afternoon and early evening,
then areas LIFR-IFR redeveloping tonight and Wednesday morning. Mainly
light offshore wind.

&&

.MARINE...
(Today through Sunday)
Issued at 947 AM PST Tue Dec 17 2024

High pressure returns today with dry weather and mainly light
offshore winds through Thursday night. Long period westerly swell
will arrive midweek causing an increase in shoaling on harbor
entrances and elevated sneaker wave risk along the coastline.
Another low pressure system is set to arrive Friday into the
weekend which will result in elevated wave heights and create
hazardous conditions for small crafts.

&&

.BEACHES...
Issued at 437 AM PST Tue Dec 17 2024

A combination of moderate period northwesterly swell and long period
westerly swell will contribute to elevated potential for sneaker
wave development early Wednesday morning through late Thursday
morning. The combination of northwesterly and westerly swell will
lead to elevated concerns across all coastal areas, including
normally sheltered areas such as the northern Monterey Bay. Sneaker
waves are likely to break between 10 to 13 feet and may pose a risk
to any beachgoers who are caught unaware. Visitors to the coast
midweek are advised to take extra care and never turn their backs to
the ocean as sneaker waves may sweep unaware beachgoers into the
ocean. A second higher confidence period of elevated sneaker wave
risk is likely to develop next weekend as another system approaches
the West Coast.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Dense Fog Advisory until 11 AM PST this morning for CAZ006-
     502>506-508>510-512-513-528>530.

PZ...Small Craft Advisory until 9 PM PST this evening for Pigeon Pt
     to Pt Pinos 0-10 nm-Pt Arena to Pt Reyes 0-10 nm-Pt Arena
     to Pt Reyes 10-60 NM.

     Small Craft Advisory until 3 AM PST Wednesday for Pigeon Pt to
     Pt Pinos 10-60 NM-Pt Pinos to Pt Piedras Blancas 0-10 nm.

&&

SHORT TERM...JM
LONG TERM....JM
AVIATION...Canepa
MARINE...Canepa

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 10:46 PM PSTDense Fog AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more12 hr

Nearby

Beach Hazards Statements in California, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.